Follow
Share

I've been dealing with Grandma making whimpering/moaning like noises a few times during the day and a lot at night (after 9pm) for at least two months now. I have asked her if anything is wrong and she'll say yes. I ask her what the problem is and she says she doesn't know. Recently, her knee swelled up and she had difficulty putting weight on it. She whimpered/moaned a lot, but admitted her knee hurt, mostly because she had trouble walking. Since she's on a blood thinner (Xarelto) the doctor couldn't prescribe Advil, so he put her on a steroid (Methylprednisolone). So the steroid is the kind where you take it for six days and taper off of it over those six days. The first day you take six pills, the second day is five pills, third day is four pills and on the sixth day there's one and that's it. So the first two days Grandma didn't make a peep. The third day (four pills) she started whimpering a little at night. It was on this day that the swelling in her knee was gone. On the fourth day (three pills) she was whimpering even more, but could walk without problems. I suspect by the time she's finished with the pills that she'll be back to full on whimpering again. Whatever was wrong with her knee (the doctor doesn't know - thinks it was a soft tissue injury) seems to have been resolved. Does the fact that she's kind of back to making whimpering noises suggest that she's in chronic pain? The less pills she takes, the more noises she makes. Doesn't that suggest pain or something? She's never been diagnosed with arthritis, but I suspect she has it. I don't know what that feels like. I don't understand how she cannot know whether she has pain, discomfort or something that is bothering her. Any suggestions? Obviously I'll be asking the doctor about this, but I sure would like to have opinions first. Maybe someone here has dealt with this before.

Find Care & Housing
So when your Grandma took six pills on the first day and five pills on the second day, she didn't make a peep. Then she started whimpering on the third day when she took four pills and as the number of pills decreased the more your Grandma whimpered. That sounds like your Grandma's knee problem has NOT RESOLVED. Soft tissue injuries do not resolve in a week. I should know, I have lots of knee problems and I get a cortisone shot every 6 months to decrease my knee pain enough so that I can walk without a walker or a pronounced limp.

I think that you need to call the doctor and tell him how your Grandma's whimpering increased as the dosage decreased (number of pills decreased) and then ask if your Grandma can be given a long acting steroid.
Helpful Answer (0)
Reply to DeeAnna
Report

I have always thought, how can someone that’s in their 80s and 90s NOT be in pain? I’ve heard whimpering, groaning, humming, sniveling, etc that I took as pain noises. Chronic pain is the human condition after 65 or 70 years old.

So, we want the elders to be comfortable but alert. Don’t medicate them until they are fall risks or unconscious. The real problem is the DEA has been given full freedom by the FEDS to outlaw anything that effectively controls pain. So that’s when your poor doctor has to give a steroid for a bumped knee. That is an inappropriate drug to control pain.
Helpful Answer (0)
Reply to HolidayEnd
Report

Here is a website for caregivers and patients regarding pain in the elderly-- geriatricpain.org/caregivers-and-patients-0

Some of the topics include:
--Older adult and his caregiver
--Education for Patients and Families
--FAST FACTS and Pain Guidelines for Caregivers
--Organizations and Websites for Patients and Caregivers
--Pain Tool: Pain Diary

You can find more information on the internet regarding "elderly pain management" and "pain assessment scales (tools) for elderly". I'll look for some more information later when I have more time. Hope that this helps. :)
Helpful Answer (0)
Reply to DeeAnna
Report

It’s a great idea to keep in close touch with her doctor. Grandma has dementia? People with dementia can and do make odd noises. They can scream, yell, sing, talk to themselves, moan and groan...They can develop obsessive habits as well. There is no rhyme or reason for it because the people with dementia are all different. Grandma may also have “sundowning”. People with dementia who have this have their days and nights confused. My mom had it. She became upset at night. Maybe, for Grandma, leave some soft “generic” music playing, a night light or a white noise machine. Grandma could be reacting to the thoughts she’s having that upset or scare her, and nighttime just makes it worse.
Helpful Answer (1)
Reply to Ahmijoy
Report